Background and Importance Sleep disturbance is very prevalent in critically ill patients. Treatment approaches to improve sleep have focused on both non-pharmacologic and pharmacologic strategies. Trazodone is an atypical antidepressant used with highly frequency as hypnotic.
The main side effects described for trazodone are self-injurious thoughts, anaemia, seizures, paraesthesia, confusion or dyspnoea. It can inhibit dopaminergic neurotransmission in the midbrain and as result, cause extrapyramidal effects.
Aim and Objectives To describe a case of parkinsonism induced by taking trazodone as hypnotic in a patient admitted in a Critical Care Unit (CCU).
Material and Methods A 57-year old man with no relevant medical history was admitted to CCU in May 2021 with pneumonia caused by COVID-19 disease. The patient suffered from insomnia. The physician prescribed trazodone starting with a dose of 50 mg and then 100 mg.
Results That afternoon, after taking trazodone, the nurse described slight tremor intensified with movement in upper extremities. The physician on duty was notified but he did not find any explanation. Next day, the official physician checked the medication with the critical care pharmacist.
The syndrome was not explained by analytics or other tests. The pharmacist checked all patient`s medications searching information in different databases: the official labels and the clinical trials, PubMed® and UpToDate®. In addition, she checked possible interactions in Lexicomp® database but she did not find nothing. Trazodone was the unique drug associated with the syndrome.
The physician and the pharmacist agreed to discontinue the medication to check if the syndrome disappeared.
The following days, the patient continued with tremble on movement. The pattern of the movement was similar each day. It started at afternoons and disappear during nights. The intensity of the movement was reduced each day. The syndrome disappeared completely one week later.
Based on causality assessment of adverse drug reactions by Naranjo et al., we classify this event as probable/likely. The pharmacist notified this adverse effect to pharmacovigilance.
Conclusion and Relevance Trazodone is considered safe and used frequently in our medical system, so the knowledge of effects like that is important. Nevertheless, the parkinsonism induced was reverse and disappear one week later once the treatment was stopped.
References and/or Acknowledgements Naranjo et al, Clin Pharmacol Ther 1981.30:239-4.
Conflict of Interest No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.